Pennsylvania, 2005

Flood in Pennsylvania, April 3, 2005

April 3, 2005 · NWS BGM · 1 event in 1 county or zone

A slow moving storm from the Ohio Valley brought 2 to 4 inches of rain on April 2nd and 3rd. Before this storm, the rivers had high flows due to a previous rainstorm March 28th and snowmelt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm from the Ohio Valley brought 2 to 4 inches of rain on April 2nd and 3rd. Before this storm, the rivers had high flows due to a previous rainstorm March 28th and snowmelt. By the time the river fell below flood stage most of the snow had melted. The Delaware River at Port Jervis, NY and Matamoras, PA rose to its flood stage of 18 feet early on the 3rd, crested at 20.53 feet at 12:15 PM on the 3rd, then fell back below flood stage later that day. This was the fifth highest flood of record. A state of emergency was declared in Matamoras. 100 homes were damaged. 15 homes had damage to the foundations and were condemned.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 3, 2:25 AM EST, 5 minutes earlier.

Area forecast discussion, Apr 3, 2:25 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
325 AM EDT SUN APR 3 2005

.SHORT TERM (TODAY-MONDAY)...

COMPLEX FCST AGAIN WITH UPR LOW MOVG SLOWLY NE ACRS THE RGN. LOTS OF
FLOODING WITH MANY COUNTIES UNDER AS STATE OF EMERGENCY. HARDEST HIT
AREAS APPEAR TO BE FROM THE POCONOS INTO THE CATSKILLS. AREA OF
TSTMS ASSCD WITH S/WV TRACKING ACRS NE PA INTO CNTRL NY IS ONLY
ADDING TO THE CONSIDERABLE FLOODING WOES.

HYDRO CONCERNS OBVIOUSLY THE MAIN FOCUS THIS MRNG, BUT SOME WINTER
WX ALSO A CONCERN. CRNT RAIN/SNOW LINE RUNS APPROX ALONG THE 925 MB
-1C LINE AS SHOWN IN THE ETA12. MDLS SHOW SOME 850 MB COOLING ACRS
MUCH OF UPSTATE NY AND NE PA TDA, BUT ETA12 925 TEMPS ARE FCST TO
REMAIN ABV 0C TDA FOR AREAS ALONG AND E OF I-81. ETA PROFILES SHOW
CHGOVER AT ELM ARND 14Z, ITH 21Z WITH SYR AND BGM NOT UNTIL AFTER
00Z. THESE TIME ARE DEBATABLE SO WONT GET REAL SPECIFIC IN THE
TIMING AT THIS POINT.

ALWAYS BUST POTNL WITH THESE CUTOFFS, BUT WE PLAN ON
MIXING/CHANGING OVER THE RAIN TO SNOW OVER THE CNTRL SRN TIER AND
BRADFORD COUNTY TDA WITH POTNL FOR AN INCH OR TWO OF ACCUM MAINLY
ACRS THE HIGHEST ELEVATIONS. WILL MENTION PSBL MIX INTO THE
SYR/BGM/AVP AREAS BY LATE TDA BUT NO ACCUMS. TNGT, XPCT ANY -SHRA
ACRS ERN ZONES TO FINALLY SWITCH OVER. WILL FCST ACCUMS BLO ADVISORY
CRITERIA FOR TNGT WITH 1-3 NRN FINGER LAKES INTO WRN MOHAWK VLY, AN
INCH OR TWO TWIN TIERS. LOOKS LIKE NW WINDS 15-25 LATER TNGT AND
TMRW.

&&

.LONG TERM...
THE SLOW MOVING...FLOOD STORM WILL LOSE IT/S GRIP BY MONDAY NIGHT
WITH LINGERING MIX OF RAIN AND SNOW SHOWERS ENDING. MED RANGE MODELS
THEN IN FAIR AGREEMENT THAT WEATHER WILL BRIEFLY DRY OUT UNDER
RIDGING AT THE SURFACE AND ALOFT. ANOTHER POWERFUL LOW DROPS INTO
THE TN/OH VALLEY LATE NEXT WEEK AND MOVE SLOWLY. MODELS SHOW FCST
AREA TO BE IN THE FOCUS AREA OF BAROCLINIC ZONE UNDER UPR JET...THUS
POTENTIAL EXISTS FOR ANOTHER ROUND OF SIGNIFICANT RAIN AND POSSIBLE
FLOODING. WITH CONSIDERABLE UNCERTAINTY AT THIS POINT...DESPITE
PRETTY GOOD MODEL AND ENSEMBLE AGREEMENT...WILL CONTINUE WITH CHANCE
POPS AT THIS TIME RANGE.

&&

.AVIATION (03/06Z - 04/06Z)...
MAIN CONCENTRATION OF RAIN WITH EMBEDDED THUNDERSTORMS IS CURRENTLY
OVER NORTHEAST PA AND IS ROTATING WNW AROUND THE NORTH SIDE OF THE
UPPER LOW. EXPECT SCT THUNDERSTORMS AT AVP... ELM AND BGM DURING THE
NEXT SEVERAL HOURS. OTHERWISE EXPECT MAINLY LOW MVFR CONDITIONS...
WITH CIGS AVERAGING BETWEEN 1 AND 2 KFT AND VSBYS AVERAGING 3 TO 5
MILES IN RAIN SHOWERS. RAIN SHOWERS WILL BEGIN TO MIX WITH SNOW
SHOWERS OVER THE SOUTHERN TIER OF NY THIS AFTERNOON... CHANGING TO
ALL LIGHT SNOW SHOWERS SUNDAY NIGHT. VSBYS IN SNOW SHOWERS TONIGHT
SHOULD BE MAINLY ABOVE 2 MILES WITH CIGS FROM 1 TO 3 KFT. - MSE

&&

.HYDROLOGY...
WIDESPREAD MODERATE TO SEVERE FLOODING ACROSS MUCH OF THE BGM
CWA...WITH RECORD OR NEAR RECORD LVLS FCST AT SOME LOCATIONS. SEE
PRODUCTS ALBFFSBGM, ALBFFWBGM, ALBFLWBGM, ALBRVSBGM FOR DETAILS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN CHEMUNG, SUSQUEHANNA AND DELAWARE
BASINS.
.PA...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN THE SUSQUEHANNA BASIN.
&&
Hazardous weather outlook, Apr 2, 4:25 AM EST, 22 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EST SAT APR 2 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
425 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN WILL CAUSE MODERATE TO MAJOR FLOODING STARTING TODAY AND
CONTINUING INTO SUNDAY. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE REGION  - SEE PRODUCT ALBFFABGM FOR DETAILS. FLOOD WARNINGS
ARE IN EFFECT FOR MANY RIVERS - SEE PRODUCTS ALBFLWBGM AND ALBFFSBGM
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL CONTINUE AT LEAST INTO MONDAY FROM THIS WEEKENDS
STORM. THERE IS THE POTENTIAL FOR SOME SNOW ACCUMULATION LATE SUNDAY
NIGHT INTO MONDAY, BUT AT THIS TIME THESE ACCUMULATIONS ARE EXPECTED
TO BE ON THE LIGHT SIDE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT. RAINFALL
SPOTTERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, Apr 2, 8:45 PM EST, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
845 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0830 PM     FLASH FLOOD      DELHI                   42.28N 74.91W
04/02/2005                   DELAWARE           NY   EMERGENCY MNGR

            MOST STREAMS AND CREEKS ARE OUT OF THEIR BANKS ACROSS THE
            COUNTY. NUMEROUS ROADS FLOODED. STATE OF EMERGENCY
            DECLARED.

0820 PM     FLASH FLOOD      STARRUCA                41.90N 75.45W
04/02/2005                   WAYNE              PA   AMATEUR RADIO

            SHADIGEE CREEK OUT OF ITS BANKS. ALL LOW LYING AREAS
            FLOODED NEAR STARUCCA. NUMEROUS OTHER CREEKS OVERFLOWING
            WITH ROADS CLOSED COUNTYWIDE. STATE OF EMERGENCY
            DECLARED.

&&

JAB
Local storm report, Apr 2, 9:11 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
911 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     FLASH FLOOD      LIBERTY                 41.80N 74.75W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            ALL LOW LYING ROADS FLOODED COUNTYWIDE. STATE OF
            EMERGENCY DECLARED.

&&

JAB
Local storm report, Apr 2, 10:06 PM EST, 4 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1006 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0955 PM     FLASH FLOOD      HALE EDDY               42.00N 75.37W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            ROUTE 17 CLOSED IN BOTH DIRECTIONS BETWEEN DEPOSIT AND
            HANCOCK DUE TO FLOODING

&&

JAB
Local storm report, Apr 2, 10:26 PM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1026 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     FLASH FLOOD      LA FAYETTE              42.88N 76.10W
04/02/2005                   ONONDAGA           NY   LAW ENFORCEMENT

            BUTTERNUT CREEK OUT OF ITS BANKS AND FLOODING ROUTE 20.

1020 PM     FLASH FLOOD      KIRKWOOD                42.03N 75.78W
04/02/2005                   BROOME             NY   LAW ENFORCEMENT

            NUMEROUS ROADS FLOODED COUNTYWIDE. EVACUATIONS TAKING
            PLACE IN KIRKWOOD AND DEPOSIT. STATE OF EMERGENCY
            DECLARED.

&&

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Pike

When
April 3, 2:30 AM EST to 9:21 PM EST
Where
Pike forecast zone
Property damage
$1.0 million
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.332, -75.034 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447552.